Michigan, 2005

Lightning Strike in Michigan, January 13, 2005

January 13, 2005 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 13, 6:53 AM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jan 13, 6:53 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
653 AM EST THU JAN 13 2005

.AVIATION...

APPROACHING COLD FRONT SEEMS TO BE SLOWING DOWN A BIT AS WAVE ALONG
FRONT TO THE SOUTHWEST OF AREA MOVES NORTHEAST. LATEST MODELS QUITE
VARIANT IN TIMING OF FRONT FINALLY CLEARING THE STATE...BUT
CONSENSUS WOULD POINT TOWARD EARLY AFTERNOON. WILL BRING FRONT/WIND
SHIFT THROUGH MBS AND FNT THIS MORNING...MORE LIKE 18Z FOR DTW/DET.
WIDESPREAD RAIN/SHOWERS ALREADY IN MBS/FNT SHOULD FINALLY REACH
DTW/DET BY 14Z. PLENTY OF IFR BOTH WITH RESPECT TO CEILINGS AND
VISIBILITIES AHEAD OF COLD FRONT...THEN IMPROVING TO MVFR WITH
PRECIPITATION TYPE CHANGING OVER TO ALL SNOW AS PER MODEL SOUNDINGS
MBS/FNT 19/20Z AND OVER DTW/DET ABOUT 22Z. SNOW CHANCES DWINDLING
THIS EVENING AS MODEL SOUNDINGS DRY OUT...LEADING TO SCATTERED
CLOUDS/VFR LATE TONIGHT.

&&

.PREV DISCUSSION...ISSUED 400 AM EST THU
ARCTIC FRONT IS MAKING PROGRESS EAST THIS MORNING WITH AN IMPRESSIVE
LINE OF CONVECTION.  LATEST SATELLITE AND RADAR FIXES SHOW THE
FORWARD PROPAGATION HAS SLOWED DOWN SOMEWHAT THE PAST COUPLE OF
HOURS.  THIS IS DUE TO OUR UPPER LOW CURRENTLY OVER KANSAS BECOMING
ABSORBED IN THE NORTHERN BRANCH OF THE JET.  THIS WILL KEEP THE RAIN
AROUND LONGER THIS MORNING BUT ALSO ALLOW THE ARCTIC AIR TO UNDERCUT
THE WARM AIR ALOFT TO RESULT IN A MIXTURE OF RAIN/SNOW THIS
AFTERNOON SPREADING FROM NORTHWEST TO SOUTHEAST.  DEPENDING ON HOW
FAST THIS COLD AIR ARRIVES WILL DICTATE OUR CHANCES FOR ACCUMULATING
SNOW.  THE GROUND HAS WARMED WITH CURRENT TEMPS INTO THE 50S AND
SNOWPACK HAS DIMINISHED TO JUST PILES...SO NOT SURE HOW MUCH
ACCUMULATION WE WILL SEE OBSERVED ON THE GROUND.  WITH A MOIST
GROUND AND HEAVY RAINFALL MOVING IN FROM THE WEST...WE WILL CONTINUE
WITH OUR FLOOD WATCH (MODEL QPF SUGGESTS BETWEEN 0.50-1.00 THIS
MORNING).  TEMPERATURES WILL BE FALLING THROUGH THE DAY (WITH OUR
HIGH TEMPERATURE REACHED EARLY THIS MORNING) AS COLD ADVECTION
BECOMES MORE PREVALENT.

OUR WIND POTENTIAL DOES NOT LOOK AS HAZARDOUS PER PREVIOUS
DISCUSSIONS WITH MIXING LAYER HEIGHTS TAPPING INTO AROUND 30KTS AND
CURRENT UPSTREAM OBS LESS THAN IMPRESSIVE.

COLD ADVECTION WILL BE FELT IN ERNEST TONIGHT WITH TEMPERATURES
DROPPING BACK INTO THE TEENS AND DEWPOINTS DOWN TOWARD 10F.  WITH
IMPRESSIVE SUBSIDENCE EXPECTED...SHOULD SEE ENOUGH BREAKS IN THE
CLOUDS.

TIGHTENING THERMAL GRADIENT DEVELOPS ACROSS THE LOWER LAKES FRIDAY
WHICH MAY BRING A BIT MORE CLOUD COVER BACK INTO THE REGION.
HOWEVER, WITH STRONG SURFACE RIDGING... WE WOULD NOT EXPECT MUCH IN
THE WAY OF FLURRIES SO WE WILL CONTINUE WITH A DRY FORECAST.

AS 850MB TEMPS CONTINUE TO FALL, INSTABILITY ACROSS THE LAKES WILL
INCREASE.  THIS WILL ALLOW FOR MORE STRATUS DEVELOPMENT AND THE
POSSIBILITY OF FLURRIES THROUGH THE WEEKEND.  WE WILL NEED TO
MONITOR ANOTHER SHORT WAVE TROF APPROACHING THE NORTHERN LAKES
SUNDAY NIGHT INTO MONDAY THAT COULD PROVIDE A GENERAL LIGHT SNOW AND
LAKE EFFECT ACTIVITY INTO EARLY NEXT WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

.MI...FLOOD WATCH...ALL COUNTIES...THROUGH THIS AFTERNOON.

.LAKE HURON...GALE WARNING...TODAY.
              SMALL CRAFT ADVISORIES FOR ALL LAKE HURON NEARSHORE
              INCLUDING SAGINAW BAY...THROUGH TONIGHT.

.LAKE ST CLAIR...SMALL CRAFT ADVISORY...THROUGH TONIGHT.

.MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...THROUGH TONIGHT.

&&

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jan 13, 4:34 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
434 AM EST THU JAN 13 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-141030-
BAY MI-GENESEE MI-HURON MI-LAPEER MI-LENAWEE MI-LIVINGSTON MI-
MACOMB MI-MIDLAND MI-MONROE MI-OAKLAND MI-SAGINAW MI-SANILAC MI-
SHIAWASSEE MI-ST. CLAIR MI-TUSCOLA MI-WASHTENAW MI-WAYNE MI-
INCLUDING THE CITIES OF...ADRIAN...ANN ARBOR...BAD AXE...BAY CITY...
CARO...DOWNTOWN DETROIT...FLINT...HOWELL...LAPEER...MIDLAND...
MONROE...MOUNT CLEMENS...OWOSSO...PONTIAC...PORT HURON...
SAGINAW AND SANDUSKY
434 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT TODAY.  PLEASE REFER TO THE LATEST
FLOOD WATCH PRODUCT FOR MORE INFORMATION.

SCATTERED THUNDERSTORMS WILL MOVE INTO THE REGION FROM WESTERN LOWER
MICHIGAN THIS MORNING...TRACKING TOWARD THE NORTHEAST AT 45 MPH.
SEVERE WEATHER IS NOT EXPECTED.

AS ARCTIC AIR UNDERCUTS THE WARMER AIR ALOFT...A MIXTURE OF RAIN AND
SNOW WILL CHANGE TO ALL SNOW DURING THE AFTERNOON.  UP TO 1 INCH OF
SNOW IS POSSIBLE...MAINLY ON ELEVATED SURFACES SUCH AS BRIDGES AND
OVERPASSES.  WITH TEMPERATURES FALLING TOWARD THE FREEZING MARK LATE
THIS AFTERNOON...STANDING WATER WILL HAVE THE POTENTIAL TO QUICKLY
FREEZE.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ARCTIC AIR WILL FILTER INTO THE GREAT LAKES THROUGH FRIDAY.
FRIDAY NIGHT...TEMPERATURES WILL FALL BACK INTO LOWER SINGLE DIGITS
AND WIND SPEEDS WILL BE AROUND 10 TO 15 MPH. THIS WILL CAUSE WIND
CHILL READINGS TO APPROACH 10 TO 15 DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED AT THIS TIME...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER OR FLOODING OBSERVED IN
THE AREA.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-141030-
SAGINAW BAY-SOUTHERN LAKE HURON-LAKE HURON NEARSHORE FROM PORT
AUSTIN TO PORT HURON-ST CLAIR RIVER-LAKE ST CLAIR-DETROIT
RIVER-MICHIGAN WATERS OF LAKE ERIE-
434 AM EST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAGINAW BAY...SOUTHERN LAKE
HURON...THE ST CLAIR RIVER...LAKE ST CLAIR...THE DETROIT RIVER...AND
THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING REMAINS IN EFFECT FOR LAKE HURON TODAY.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE SAGINAW BAY...THE
NEARSHORE WATERS OF LAKES HURON AND ERIE...AND FOR LAKE SAINT CLAIR
THROUGH TONIGHT.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

The radar

The Grand Rapids radar (KGRR), 126 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Midland

When
January 13, 11:30 AM EST
Where
Midland County, 1 mi E of Sanford
Reported by
NEWSPAPER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

A bolt of lightning struck a substation near Price Road east of Sanford around 1130 AM, knocking out power to 967 Consumers Energy customers. Power was restored after about 90 minutes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436379.